Wyoming, 2015

Winter Storm in Wyoming, April 15 to 16, 2015

April 15 to 16, 2015 · NWS RIW · 4 events in 4 counties and zones

A strong pacific trough and cold front moved across Wyoming and produced heavy snow in portions of central Wyoming. The heaviest snow fell along the east slopes of the Wind River Range where 18 inches of snow was reported at the St.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong pacific trough and cold front moved across Wyoming and produced heavy snow in portions of central Wyoming. The heaviest snow fell along the east slopes of the Wind River Range where 18 inches of snow was reported at the St. Lawrence SNOTEL. Heavy snow also fell in and around Lander where amounts generally ranged from 6 to 8 inches. Other heavy snowfall amounts included 10 inches at Powder River in Natrona County and 7 inches at Jeffrey City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 15, 2:26 AM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Apr 15, 2:26 AM MST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
326 AM MDT WED APR 15 2015

.SHORT TERM...WEDNESDAY THROUGH FRIDAY NIGHT

MANY RIDDLES ABOUND TONIGHT AS THERE HAS BEEN MUCH MASHING OF TEETH
IN THE RIVERTON WEATHER ABODE TONIGHT. SO FAR...AS OF 1 AM THE COLD
FRONT IS DROPPING SOUTHWARD ACROSS THE AREA. SOME PRECIPITATION HAS
BROKEN OUT ACROSS THE ABSAROKAS AND CODY FOOTHILLS. THE MODELS ARE
HANDLING THIS FAIRLY WELL..ESPECIALLY THE NAM. HOWEVER...THERE IS
STILL SOME UNCERTAINTY IN THE FORECAST. FOR TODAY...ALL MODELS SAY
THERE WILL BE SNOW IN THE AREAS WITH HIGHLIGHTS. HOWEVER...THEY ARE
ALL OVER THE PLACE WITH THE PLACEMENT OF SMALLER SCALE FEATURES THAT
WILL HAVE A BIG IMPACT ON WHO GETS THE MOST SNOW. ALL MODELS HAVE A
JET STREAK MOVING THROUGH THE AREA THIS MORNING AND EARLY AFTERNOON
WITH CENTRAL AREAS OF THE CWA GETTING SOME ADDITIONAL UPPER LEVEL
SUPPORT...SO THAT PART IS FAIRLY CERTAIN. AFTER THAT...THE MODELS
CONTINUE TO BE SPLIT. THE NAM IS THE DRIEST WHILE THE GFS AND
EUROPEAN ARE WETTER. AT THIS POINT...CONTINUITY LOOKS LIKE A
REASONABLE COMPROMISE SO WE MADE FEW CHANGES FOR THE WEDNESDAY
FORECAST. THINGS REALLY SPLIT TONIGHT...THE NAM SHOWS A BAND OF
SNOW DEVELOPING ACROSS EASTERN PORTIONS OF THE COUNTY WARNING AREA
LATER TONIGHT AND EARLY THURSDAY MORNING IN RESPONSE TO A 700
MILLIBAR FLOW OVER EASTERN WYOMING. THE GFS HAS A SIMILAR FEATURE
BUT A BIT FURTHER SOUTH. THE NEW EUROPEAN HAS MAINLY LIGHT
PRECIPITATION ACROSS THE AREA AS WELL. WITH THE UNCERTAINTY IN THE
DETAILS...WE FELT THE BEST DECISION WITH THE HIGHLIGHTS WOULD BE
TO KEEP THEM AS IS FOR NOW AND ISSUE SPECIAL WEATHER STATEMENTS
FOR A FEW OTHER LOCATIONS.

THE DIFFERENCES CONTINUE INTO THURSDAY AS WELL. THE NAM PUSHES A
RIDGE OF HIGH PRESSURE INTO THE COWBOY STATE WITH THE UPPER LEVEL
LOW DOWN OVER THE FOUR CORNERS REGION. THIS HAS BEEN FAIRLY
CONSISTENT THE PAST DAY OF SO. THE GFS MEANWHILE KEEPS PRECIPITATION
ACROSS MUCH OF THE AREA INTO THURSDAY MORNING AS WELL. THE EUROPEAN
IS IN THE MIDDLE WITH LIGHT PRECIPITATION...SOME OF WHICH COULD BE
RAIN INSTEAD OF SNOW. WE DID BRING SOME SLIGHT POPS BACK FURTHER
NORTH AND WEST BUT DECIDED NOT TO GO FOR MAJOR CHANGES WITH THE
MODELS DIFFERENCES.

THERE IS EVEN SOME UNCERTAINTY INTO FRIDAY. AGAIN...MUCH HAS TO DO
WITH WHAT HAPPENS WITH THAT CUT OFF UPPER LEVEL LOW...THE UPPER
LEVEL DEVIL THAT COULD REEK HAVOC INTO THE FORECAST. AGAIN...THE
MODELS ARE ALL OVER THE PLACE...WITH THE NAM THE DRIEST AND THE
OTHER MODELS A LITTLE WETTER. AGAIN...NOTICING A TREND HERE...WE
MADE FEW CHANGES TO CONTINUITY UNTIL...HOPEFULLY...THINGS COME
INTO SOMEWHAT BETTER AGREEMENT.

.LONG TERM...SATURDAY THROUGH WEDNESDAY NIGHT

THE CUT OFF LOW WILL KEEP SLIGHT CHANCES OF RAIN AND SNOW GOING OVER
SOUTHEAST PORTIONS OF THE FORECAST AREA SATURDAY...AS THIS FEATURE
SLOWLY MAKES ITS WAY INTO THE CENTRAL PLAINS. AS IT DOES SO...A NEW
CANADIAN COLD FRONT WILL QUICKLY MOVE INTO NORTHERN PORTIONS
SATURDAY NIGHT INTO SUNDAY MORNING. THIS WILL KEEP A SLIGHT CHANCE
TO CHANCE RAIN AND SNOW SHOWERS ACROSS MUCH OF THE FORECAST
AREA...MAINLY EAST OF THE DIVIDE.

THE REST OF THE FORECAST PERIOD WILL BE UNDER THE INFLUENCE OF A
NORTHWEST FLOW PATTERN...AS AN UPPER LEVEL LOW BEGINS TO STALL NORTH
OF THE GREAT LAKES OVER NORTHERN ONTARIO. THE GFS AND ECMWF DIFFER
ON ROTATING SHORTWAVES FROM THIS FEATURE IMPACTING THE COWBOY STATE
TUESDAY AND WEDNESDAY. KEPT A SLIGHT CHANCE FOR RAIN/SNOW SHOWERS AT
THIS TIME IN A FEW LOCATIONS...MAINLY ALONG SOUTHERN PORTIONS OF THE
CONTINENTAL DIVIDE. OVERALL...TEMPERATURES ARE EXPECTED TO BE NEAR
NORMAL...WITH NO PERIODS OF GUSTY WINDS.

&&

.AVIATION.../12Z ISSUANCE/

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

RAIN AND SNOW DEVELOPS OVER MANY LOCATIONS BY 12Z. A MIX OF RAIN AND
SNOW MAY OCCUR IN THE BIGHORN BASIN INCLUDING AROUND KWRL THROUGH
THE DAY. THE OTHER TERMINAL SITES WILL SEE SNOW PREVAILING TODAY AND
TONIGHT. EXPECT MVFR TO IFR CONDITIONS TO PREVAIL. AFTER 01Z
CONDITIONS IN THE NORTH WILL IMPROVE SOME WITH VFR CONDITIONS
OCCURRING BY 06Z. MOUNTAINS WILL BE FREQUENTLY OBSCURED. PLEASE
SEE INDIVIDUAL TERMINAL SITES FOR MORE DETAILS.

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

EXPECT SCATTERED AREAS OF SNOW TO OCCUR TODAY...DECREASING IN
COVERAGE AFTER 00Z. EXPECT AREAS OF MVFR/IFR CONDITIONS THROUGH THE
DAY INTO THE EVENING. MOUNTAINS WILL BE FREQUENTLY OBSCURED INTO
THIS EVENING. VFR CONDITIONS WILL BEGIN TO OCCUR AT SOME OF THE
TERMINAL SITES AFTER 19Z. PLEASE SEE INDIVIDUAL TERMINAL SITES FOR
MORE DETAILS.
&&

.FIRE WEATHER...

SNOW WILL SPREAD FROM NORTHWEST ACROSS THE AREA TODAY. STRONG
NORTH WINDS WILL BE AROUND AS WELL. SOME LOWER ELEVATION
AREAS IN THE BIGHORN BASIN...JOHNSON COUNTY...NATRONA COUNTY AND
THE WIND RIVER BASIN MAY SEE SNOW CHANGE TO RAIN OR MIX WITH RAIN
DURING THE DAY TODAY. THE SNOW WILL START ENDING IN THE
NORTHWEST WEDNESDAY EVENING CONTINUING ON IN THE EAST UNTIL
THURSDAY. TEMPERATURES WILL BE MUCH COLDER WITH SIGNIFICANT
INCREASE IN RELATIVE HUMIDITY.
&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 AM MDT
THURSDAY WYZ008-009-019.

WINTER WEATHER ADVISORY UNTIL 6 AM MDT THURSDAY WYZ016>018.

WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING WYZ012.

WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM MDT THURSDAY
WYZ010-011-020-022.

WINTER STORM WARNING UNTIL 6 AM MDT THURSDAY WYZ014-015.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT WYZ005>007.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT WYZ002-003.

&&

SHORT TERM...HATTINGS
LONG TERM...LAVOIE
AVIATION...AR
FIRE WEATHER...HATTINGS
Hazardous weather outlook, Apr 14, 8:58 PM MST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
958 PM MDT TUE APR 14 2015

WYZ001>020-022>030-151200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
958 PM MDT TUE APR 14 2015

...A WINTER STORM WARNING IS IN EFFECT FOR THE WIND RIVER MOUNTAINS
TONIGHT THROUGH EARLY THURSDAY MORNING...

...VARIOUS WINTER WEATHER ADVISORIES ARE IN EFFECT FOR MUCH OF
WESTERN AND CENTRAL WYOMING TONIGHT THROUGH EARLY THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

AREAS OF SNOW OVER THE WEST AND SOUTH OVERNIGHT. SOME OF THIS SNOW
MAY SPREAD INTO THE NORTH AND CENTRAL BY WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY THROUGH WEDNESDAY NIGHT...WIDESPREAD SNOW SHOWERS WILL BE
ONGOING DURING MUCH OF THE DAY...WITH AREAS OF BLOWING SNOW FOR THE
BIG HORN BASIN AND JOHNSON COUNTY. WINTER WEATHER HIGHLIGHTS COVER
PORTIONS OF CENTRAL WYOMING DURING THIS PERIOD. SEE THE LATEST WINTER
WEATHER STATEMENTS FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS OVER 50 MPH TODAY
AND SNOWFALL AMOUNTS TONIGHT AND WEDNESDAY.

TEAM RIVERTON

In the hours before

Local storm report, Apr 14, 11:51 PM MST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1251 AM MDT WED APR 15 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     NON-TSTM WND GST 2 NE COWLEY             44.91N 108.45W
04/14/2015  M59 MPH          BIG HORN           WY   AWOS

            COWLEY AIRPORT

&&

21
Special weather statement, Apr 15, 1:51 AM MST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
251 AM MDT WED APR 15 2015

WYZ023-024-026>030-152200-
EAST SWEETWATER COUNTY-FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
SALT RIVER AND WYOMING RANGES-SOUTH LINCOLN COUNTY-STAR VALLEY-
UPPER GREEN RIVER BASIN-
251 AM MDT WED APR 15 2015

...GUSTY WIND AND OCCASIONAL SNOW TODAY...

OCCASIONAL SNOW WILL CONTINUE INTO TODAY...OCCASIONALLY MODERATE
ACROSS PORTIONS OF THE AREA. ACCUMULATIONS OF 1 TO 3 INCHES WILL
BE POSSIBLE IN THE LOWER ELEVATIONS WITH 3 TO 6 INCHES IN THE
MOUNTAINS. HOWEVER...LOCALLY HIGHER ACCUMULATIONS MAY OCCUR IN
HEAVIER BANDS. IN ADDITION...GUSTY NORTH WINDS WILL BLOW AND DRIFT
THE SNOW AND MAY REDUCE VISIBILITY AT TIMES. MOTORISTS ARE URGED TO
WATCH FOR SLICK OR SNOW COVERED ROADS ALONG WITH RAPID CHANGES IN
VISIBILITY.

WYZ004-152200-
NORTH BIG HORN BASIN-
251 AM MDT WED APR 15 2015

...GUSTY WIND AND OCCASIONAL SNOW TODAY...

OCCASIONAL SNOW WILL DEVELOP TODAY...MIXED WITH RAIN AT
TIMES AT THE ONSET...OCCASIONALLY MODERATE ACROSS PORTIONS OF THE
AREA. ACCUMULATIONS OF 1 TO 2 INCHES WILL BE POSSIBLE IN THE LOWER
ELEVATIONS WITH 3 TO 6 INCHES IN THE MOUNTAINS WITH LOCALLY
HIGHER ACCUMULATIONSIN HEAVIER BANDS.. IN ADDITION...GUSTY
NORTH WINDS WILL BLOW AND DRIFT THE SNOW AND MAY REDUCE VISIBILITY AT
TIMES. MOTORISTS ARE URGED TO WATCH FOR SLICK OR SNOW COVERED ROADS
ALONG WITH RAPID CHANGES IN VISIBILITY.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Wind River Mountains East

When
April 15, 4:00 AM MST to April 16, 10:00 AM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

The SNOTEL site at St. Lawrence recorded 18 inches of new snow. Other notable amounts included 16 inches at the Cold Springs SNOTEL and 13.5 inches at the University of Missouri Geology Camp.

Winter Storm, Lander Foothills

When
April 15, 6:00 AM MST to April 16, 7:00 AM MST
Where
Lander Foothills forecast zone
Reported by
Official NWS Observations
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

The observer at the Lander Airport measured 7.6 inches of snow. Amounts around the Lander foothills generally ranged from 3 to 9 inches, with the higher amounts in the high elevations toward Sinks Canyon State Park.

Winter Storm, Natrona County Lower Elevations

When
April 15, 9:00 AM MST to April 16, 2:00 AM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
COOP Observer
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

The cooperative observer measured ten inches of snow at Powder River. Accumulations were less across the remainder of Natrona County, generally ranging from two to five inches.

Winter Storm, Green Mountains & Rattlesnake Range

When
April 15, 10:00 AM MST to April 16, 2:00 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Reported by
COOP Observer
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

The cooperative observer measured seven inches of snow at Jeffrey City.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566845, 566844, 566841, 566843.